Alert archive / California / Flash Flood Warnings in 2010
Flash Flood Warning 1, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at Jul 6, 2010, 6:09 PM PDT for Mono County, California. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2010, 6:09 PM PDT (01:09 UTC)
- Expired
- Jul 6, 2010, 7:00 PM PDT
- In force
- 51 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Mono County, CA
The radar
The San Joaquin Valley radar (KHNX), 187 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 1.2 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3992 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
309 WGUS55 KREV 070109 FFWREV CAC051-070300- /O.NEW.KREV.FF.W.0001.100707T0109Z-100707T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RENO NV 609 PM PDT TUE JUL 6 2010 THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL MONO COUNTY IN CENTRAL CALIFORNIA... * UNTIL 800 PM PDT * AT 556 PM PDT...THE PUBLIC REPORTED A ROCK SLIDE ON THE SIDE OF HIGHWAY 120 NEAR BLUE SLIDE DUE TO RAINFALL FROM A THUNDERSTORM NEAR ASPEN CAMPGROUND...OR 8 MILES WEST OF LEE VINING. THE STORM WAS NEARLY STATIONARY. RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE UP TO ONE HALF INCH OF RAIN HAS FALLEN IN THE LAST HOUR. ADDITIONAL RAINFALL IS LIKELY THROUGH 630 PM THAT COULD PRODUCE FLASH FLOODING ALONG LEE VINING CREEK. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. PEOPLE IN FLOOD PRONE AND LOW LYING AREAS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. THIS MAY INCLUDE MOVING TO HIGHER GROUND BY THE SAFEST EVACUATION ROUTE POSSIBLE. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3797 11933 3803 11920 3795 11911 3789 11921 $$
1 follow-up statement
988 WGUS75 KREV 070200 FFSREV FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RENO NV 700 PM PDT TUE JUL 6 2010 CAC051-070209- /O.CAN.KREV.FF.W.0001.000000T0000Z-100707T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MONO CA- 700 PM PDT TUE JUL 6 2010 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL MONO COUNTY... THE STORMS THAT EARLIER PROMPTED THE FLASH FLOOD WARNING HAVE DISSIPATED...WITH A DIMINISHING FLOOD THREAT. REMEMBER THAT MINOR FLOODING OF LOW SPOTS MAY CONTINUE FOR SEVERAL HOURS. LAT...LON 3797 11933 3803 11920 3795 11911 3789 11921 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 3:11 PM PDT, 2 hours 58 minutes earlier.
Area forecast discussion, Jul 6, 3:11 PM PDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
311 PM PDT TUE JUL 6 2010
.SHORT TERM...
CUMULUS HAS DEVELOPED ALONG A LOW LEVEL BOUNDARY EXTENDING THROUGH
NEVADA AND CALIFORNIA FROM ELY TO NORTHERN NYE COUNTY TO AROUND
MONO LAKE. ALSO...ISOLATED THUNDERSTORMS HAVE DEVELOPED NEAR THE
SIERRA CREST WITH CONVERGENCE AND TERRAIN HEATING THERE. THERE IS
VERY LITTLE MOTION TO STORMS SO FAR AND THIS SHOULD NOT CHANGE
MUCH TODAY SO I HAVE CHANGED ISOLATED THUNDERSTORMS TO SHOWERS AND
THUNDERSTORMS FOR THIS EVENING.
WEDNESDAY LOOKS RATHER SIMILAR AS FAR AS INITIAL STORM LOCATION
AND TIMING WITH ANOTHER ROUND OF THUNDERSTORMS FIRING UP IN THE
SIERRA AND OUT OVER CENTRAL NEVADA ALONG THE LOW LEVEL CONVERGENCE
BOUNDARY THAT IS SITUATED THERE TODAY. HOWEVER...BY LATE AFTERNOON
...ISOLATED STORMS SHOULD GET GOING FURTHER NORTH INTO LASSEN COUNTY
AND OUT INTO THE BASIN AS AN UPPER LEVEL DEFORMATION AXIS SETS UP
OVER THE CWA BETWEEN A LOW OVER CENTRAL AND SOUTHERN CALIFORNIA
AND A WEAK UPPER RIDGE OVER NORTHERN NEVADA. STORMS ARE ALSO
EXPECTED TO BECOME MORE SCATTERED IN THE SIERRA AND UP THE CREST
TO WEST OF SUSANVILLE BY EVENING AS THE BEST DEFORMATION AND
TERRAIN FORCING SETS UP UNDER MODERATE 500-300 MB LAPSE RATES OF
7.5C PER KM.
WEDNESDAY NIGHT...I STILL HAVE A SLIGHT CHANCE OF NOCTURNAL STORMS
OVER THE FAR NORTHWEST CWA AS SREF PROGS HINT AT A LOW CHANCE OF
STORMS NORTH OF LAKE TAHOE AND THE GFS LAPSE RATES AND 500/300 MB
MOISTURE PROGS ALSO ALLOW FOR THE POSSIBILITY OVER NORTHEAST
CALIFORNIA.
THURSDAY...THE MOST WIDESPREAD CONVECTION LOOKS TO BE FROM TAHOE
NORTH THROUGH LASSEN COUNTY AS SOUTHEAST FLOW ALOFT AHEAD OF THE
UPPER LOW OFF THE CALIFORNIA COAST KEEPS AN AFTERNOON ZEPHYR FROM
CREATING ANY SIGNIFICANT CONVERGENCE EAST OF THE SIERRA. A DRAWBACK
TO CONVECTION THURSDAY LOOKS LIKE 500 TO 300 MB LAPSE RATES WHICH
ARE EXPECTED TO FALL TO 7C PER KM OR LESS OVER THE ENTIRE CWA.
THIS WOULD TEND TO WEAKEN UPDRAFTS AND PERHAPS DECREASE THUNDERSTORM
COVERAGE...ESPECIALLY EAST OF THE SIERRA WITH THE LACK OF GOOD
TERRAIN CONVERGENCE AND NO AFTERNOON ZEPHYR. HOWEVER...THE NAM
DOES SHOW A WEAK LOW LEVEL CONVERGENCE BOUNDARY BISECTING THE CWA
IN ANY EAST TO WEST FASHION THURSDAY AFTERNOON...SO I DID NOT MAKE
DRASTIC CHANGES TO THE PREVIOUS SHIFT'S POP GRIDS WITH ISOLATED
CONVECTION HARD TO RULE OUT.
THURSDAY NIGHT...I ADDED A SLIGHT CHANCE OF NOCTURNAL THUNDERSTORMS
TO THE FAR NORTHWEST CWA ONCE AGAIN AS THE 12Z NAM/GFS INCREASE
LAPSE RATES AND UPPER DIVERGENCE LATE THURSDAY NIGHT AS THE COASTAL
UPPER LOW BEGINS TO PIVOT INLAND.
FRIDAY LOOKS LIKE IT COULD ACTUALLY BE THE BEST DAY FOR CONVECTION
IF THE 12Z PROGS HOLD. THE 12Z MODELS BEGIN TO EJECT THE UPPER LOW
INTO CENTRAL CALIFORNIA FRIDAY AFTERNOON. THIS IS PROGGED TO INCREASE
LAPSE RATES TO 7.5C TO 8C PER KM BY AFTERNOON. IN ADDITION...WITH
THE LOW EJECTING THE UPPER FLOW COULD TURN MORE SOUTH TO SOUTHWEST
AND FORCE AN AFTERNOON ZEPHYR OVER WESTERN NEVADA WHICH WOULD
GREATLY AID LOW LEVEL CONVERGENCE IN THE LEE OF THE SIERRA. THEREFORE...
I INCREASED POPS TO CHANCE FURTHER OUT INTO WESTERN NEVADA FOR THE
AFTERNOON AND EVENING.
.LONG TERM...SATURDAY THROUGH TUESDAY...
FEW CHANGES WERE MADE TO THE EXTENDED FORECAST. MODELS WERE NOT
REALLY HIGHLIGHTING ANY FEATURES VERY HEAVILY AT THIS TIME SO DID
NOT WANT TO MAKE ANY SIGNIFICANT ADJUSTMENTS. SATURDAY IT APPEARS
THAT A TROUGH SITTING OFF THE N CA COAST ATTEMPTS TO MOVE ACROSS THE
AREA...ALLOWING TEMPS TO COOL A BIT...BUT THE TROUGH RETROGRADES
WESTWARD SUNDAY AND MONDAY BACK OFF THE CA COAST. LEFT IN AFTERNOON
SLIGHT CHANCE POPS FOR SATURDAY...SUNDAY...AND MONDAY AFTERNOONS
SINCE THERE WAS NOT REALLY ANY EVIDENCE AGAINST CONVECTION AT THOSE
TIMES.
BOTH MODELS ARE ATTEMPTING TO BUILD IN A RIDGE BY THE MONDAY AND
TUESDAY TIME PERIOD...WHICH WOULD ALLOW FOR SIGNIFICANT WARMING
ACROSS THE REGION. MOST VALLEY TEMPS WILL BE IN THE MID/UPPER
90S...WITH SOME LOCATIONS IN THE EASTERN PORTION OF THE CWA TOUCHING
ON 100. WINDS THROUGHOUT THE EXTENDED WILL BE FAIRLY TYPICAL WITH
LIGHT WINDS OVERNIGHT AND WINDS PICKING UP IN THE AFTERNOONS WITH
THERMAL GRADIENT IN PLACE. LINDAMAN
&&
.AVIATION...
VFR WITH LIGHT WINDS THIS EVENING AND OVERNIGHT. CONVECTION HAS
DEVELOPED OVER THE SIERRA THIS AFTERNOON AND ACROSS MONO/MINERAL
COUNTIES. ONLY TERMINAL THAT MAY BE IMPACTED BY CONVECTION WILL BE
KTVL. ISOLATED THUNDERSTORMS LIKELY TO AFFECT TERMINALS WED AROUND
21Z WITH INCREASED CHANCES EACH DAY THROUGH FRIDAY. MAIN IMPACT FROM
ANY STORMS THAT DEVELOP WILL BE OUTFLOW GUSTS UP TO 40 KTS POSSIBLE.
LINDAMAN
&&
.FIRE WEATHER...
SOME CHANGES IN THE MODEL SOLUTIONS COULD AFFECT COVERAGE AND
EVENTUALLY FATE OF THE FIRE WEATHER WATCH. CONFIDENCE IN AN
INCREASED LIGHTNING POTENTIAL FOR THE REGION THIS WEEK IS STILL
HIGH. CONFIDENCE IN LIGHTNING COVERAGE IS LESS THAN AVERAGE AFTER
ASSESSING THIS MORNINGS METEOROLOGICAL PARAMETERS.
UPPER LOW LOCATION HAS CHANGED SOME AND NOW THE MID LEVEL FLOW HAS
TURNED A BIT LIGHTER AND MORE EAST-SOUTHEAST FOR WED. IN ADDITION
BEST FORCING/UPPER LEVEL DIVERGENCE ASSOCIATED WITH EJECTING UPPER
DISTURBANCE HAS SHIFTED MORE TO NORTHERN CA. COVERAGE NOW APPEARS TO
BE MORE ISOLATED FOR WESTERN NV ZONES WITH BEST SCATTERED COVERAGE
FAVORING THE SIERRA FROM LAKE TAHOE INTO WESTERN LASSEN COUNTY LATE
WED. IN ADDITION STORM SPEEDS WILL BE A BIT LESS AND THIS WILL ALLOW
FOR THE STRONGER CELLS TO PUT DOWN LOCALIZED WETTING RAINS. THERE IS
STILL ENOUGH EVIDENCE FOR HIGH END ISOLATED COVERAGE FOR LOCATIONS
WITHIN THE CURRENT FIRE WEATHER WATCH TO CONTINUE ITS HEADLINE
WEDNESDAY. OUTSIDE OF THE WATCH TO THE NORTH...STORMS ARE GOING TO
BE REMOVED WED FOR MUCH OF NORTHWEST NV WHERE AIRMASS HAS STABILIZED
QUITE A BIT FROM BACKDOOR FRONT THAT PASSED THROUGH REGION LAST
NIGHT. NOCTURNAL CONVECTION WAS ALSO PUSHED FURTHER WEST EARLY THU
MORNING...MAINLY WEST OF SUSANVILLE.
A BETTER CHANCE OF CONVECTION THU AS STRONGER PIECE OF JET ENERGY
ROTATES EASTWARD INTO CA-NV. MID LEVEL LAPSE RATES ARE MUCH WEAKER
OFFSETTING THE GAIN IN LIFT. HOWEVER INCREASING WINDS AND BETTER
STORM MOTION COMBINED WITH WEAKER CONVECTION SUGGEST STORMS WILL
CONTINUE TO TREND DRY. BEST COVERAGE WILL AGAIN FAVOR THE NORTHERN
SIERRA WITH ISOLATED COVERAGE JUST ABOUT EVERYWHERE ELSE ALONG
DIFFUSE BOUNDARY...MOSTLY NORTH OF HIGHWAY 50. NOCTURNAL CONVECTION
THU NIGHT IS STILL POSSIBLE ACROSS THE NORTHERN SIERRA WITH
INCREASING LAPSE RATES AND LINGERING UPPER LEVEL DYNAMICS. LAND AND
FIRE AGENCIES SHOULD CONTINUE TO MONITOR WEATHER TRENDS FOR
LIGHTNING POTENTIAL AND BE PREPARED FOR POSSIBLE WATCH ADJUSTMENTS.
THIS PATTERN IS STILL COMPLICATED AND TOO UNCERTAIN TO PINPOINT
LIGHTNING POTENTIAL OUTSIDE OF THE NORTHERN SIERRA BUT THE THREAT IS
THERE WED AND POSSIBLY THU.
FOR FRIDAY...BETTER LAPSE RATES...STRONGER FORCING MECHANISMS
INCLUDING A RETURN OF THE ZEPHYR...AND BETTER SHEAR ALL POINT TO
MORE ORGANIZED STORMS AND BETTER COVERAGE ESPECIALLY NORTH OF
HIGHWAY 50 WHERE LAPSE RATES ONCE AGAIN BECOME FAVORABLE. STORMS
WILL MORE LIKELY TRANSITION TO WET ONCE COVERAGE INCREASES AND
CELLS INTENSIFY. HOHMANN
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
EVENING FIRE ZONES 450 AND 453.
CA...NONE.
&&
HTTP://WEATHER.GOV/RENOIn the hours before
Special weather statement, Jul 6, 5:22 PM PDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 522 PM PDT TUE JUL 6 2010 CAZ072-070045- GREATER LAKE TAHOE AREA- 522 PM PDT TUE JUL 6 2010 ...STRONG THUNDERSTORM NEAR NORTHSTAR... AT 512 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR NORTHSTAR. THIS STORM WAS NEARLY STATIONARY. OCCASIONAL LIGHTNING...BRIEF MODERATE RAIN WITH RAINFALL AMOUNTS OF AROUND ONE QUARTER TO HALF INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN THREE MILES...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 30 TO 40 MPH...ARE POSSIBLE WITH THIS STORM. * LOCATIONS AFFECTED INCLUDE...GLENSHIRE-DEVONSHIRE AND NORTHSTAR. THIS STORM WILL AFFECT TRAVELERS ON HIGHWAY 267. DRIVERS SHOULD EXPECT STRONG GUSTY CROSS WINDS...WITH RAPID VISIBILITY REDUCTIONS. HEAVY RAINFALL WILL RESULT IN PONDING WATER. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON YOUR HEADLIGHTS. && LAT...LON 3939 12024 3940 12000 3919 12000 3918 12019 TIME...MOT...LOC 0018Z 169DEG 1KT 3927 12010
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 7:18 PM PDT | Special Weather Statement | REV | Sierra | 27 min |
| Jul 7, 4:07 PM PDT | Special Weather Statement | REV | Tuolumne | 23 min |
Nearby
Flash Flood Warnings in California, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.